IJCM  Vol.2 No.4 , September 2011
Immunological Manifestations in Paraphenylene Diamine Poisoning
ABSTRACT
Objective: Our aim is to establish the immunologic profile of PPD-intoxicated persons based on monitoring of the inflammatory reaction. Methods and patients: A prospective study of 21 patients hospitalized in a medical ICU with PPD intoxication during 2010. A follow-up of demographic, clinical, paraclinical, therapeutic and evolutive parameters as well as evaluation of the scores of gravity (SAPS II, APACHE II, OSF) was carried out in all our patients, and an inflammatory check-up (white blood cell, Creactive protein, C3 and C4 fractions of complement and lymphocyte subpopulations CD3, CD4, CD8 and CD19) was realized for all patients. The kinetic of these parameters was compared with clinical and paraclinical evolution. Results: The monitoring of the inflammatory reaction in our patients shows an evolution at three times for this reaction, with the first time of inflammatory stress during the first 3 days after the intoxication characterized by a relative immunodepression, the second time from the third day when the rhabdomyolysis exerts its pro-inflammatory power and the third time (from the sixth day) corresponds to the immunomodulative action of PPD and to its oxidative metabolism. It’s a systemic and specific inflammatory reaction to a cytotoxic cell support, which would explain the secondary worsening of the clinical and paraclinical parameters of our patients (hemodynamic shock, multivisceral failure, etc.). Conclusion: It seems that the immunological aspect may present the answer to several questions that rhabdomyolysis alone could not answer during PPD-poisoning. This study tried to establish a first immunologic profile of PPD-intoxicated persons, and to correlate it with their evolution.

Cite this paper
nullB. Charra, A. Hachimi, A. Benslama, N. Habti, B. Farouqi and S. Motaouakkil, "Immunological Manifestations in Paraphenylene Diamine Poisoning," International Journal of Clinical Medicine, Vol. 2 No. 4, 2011, pp. 435-438. doi: 10.4236/ijcm.2011.24072.
References
[1]   A. H. Yagi and A. M. El Hendi, “Acute Poisoning from Hair Dye,” East African Medical Journal, Vol. 68, No. 6, 1991, pp. 404-411.

[2]   S. Motaouakkil, B. Charra, A. Hachimi, H. Ezzouine, H. Guedari, H. Nejmi and A. Benslama, “Rhabdomyolysis and Paraphenylene-Diamine Poisoning,” Annales Fran?aises d’Anesthésie et de Réanimation, Vol. 25, No. 7, 2006, pp. 708-713. doi:10.1016/j.annfar.2006.03.035

[3]   W. Ashraf, S. Dawling and L. J. Farrow, “Systemic Para- phenylene Diamine Poisoning: A Case Report and Review,” Human & Experimental Toxicology, Vol. 13, No. 3, 1994, pp. 167-170. doi:10.1177/096032719401300305

[4]   A. Bourquia, A. J. Jabrane, B. Ramdani and D. Zaid, “Systemic Paraphenylenediamine Toxicity: 4 Cases,” La Presse Médicale, Vol. 17, No. 35, 1988, pp. 1798-1800.

[5]   E. H. El Ansary, M. K. Ahmed and H. W. Clague, “Systemic Toxicity of Paraphenylene Diamine,” Lancet, Vol. 1, No. 8337, 1983, pp. 1341. doi:10.1016/S0140-6736(83)92456-X

[6]   E. Fatihi, M. Laraki, D. Za?d and M. Benaguida, “Systemic Toxicity of Paraphenylene Diamine in 13 Cases,” Réanimation Urgences, Vol. 4, No. 4, 1995, pp. 671-373.

[7]   A. Ababou, K. Ababou, A. Mosadik, C. Lazreq and A. Sbihi, “Myocardial Rhabdomyolysis Following Paraphenylene Diamine Poisoning,” Annales Fran?aises d’Anesthésie et de Réanimation, Vol. 19, No. 2, 2000, pp. 105-107.

[8]   H. Yagi, A. M. El Hendi, A. Diab and A. A. Elshikh, Paraphenylene Diamine Induced Optic Atrophy Following Hair Dye Poisoning,” Human & Experimental Toxicology, Vol. 15, No. 8, 1996, pp. 617-618. doi:10.1177/096032719601500803

[9]   A. A. Zeggwagh, R. Aboukal, R. Madani, A. Zerkaoui, M. Hamafi and O. Kerkeb, “Myocarditis Induced by Paraphenylene Diamine, Report of Two Cases,” Réanimation Urgences, Vol. 5, No. 6, 1996, pp. 699-703. doi:10.1016/S1164-6756(05)80596-1

[10]   S. Ewes, M. Wulferink, C. Goebel and E. Gleichmann, “T Cell-Dependent Immune Reactions to Reactive Benzene Metabolites in Mice. Chemical-induced Allergy and Autoimmunity,” Medical Institute for Environmental Hygiene at Heinrich Heine University Duesseldorf, Division of Immunology and Allergology, Duesseldorf, 2001

[11]   G. K. Lloyd, M. P. Ligget, S. R. Kynoch and R. E. Davies, “Assessment of the Acute Toxicity and Potential Irritancy of Hair Dye Constituents,” Food and Cosmetics Toxicology, Vol. 15, No. 6, 1977, pp. 607-610. doi:10.1016/0015-6264(77)90077-3

[12]   W. S. Spector, “Handbook of Toxicology, Volume 1. Acute Toxicities of Solids, Liquids and Gases to Laboratory Animals,” W. B. Saunders Co., Philadelphia, 1956, p. 232.

[13]   E. M. Coulter, C. Jenkinson, J. Farrell, S. N. Lavergne, C. Pease, A. White, M. Aleksic, D. Basketter, D. P. Williams, C. King, M. Pirmohamed, B. K. Park and D. J. Naisbitt, “Measurement of CD4t and CD8t T-Lym- phocyte Cytokine Secretion and Gene Expression Changes in p-Phenylenediamine Allergic Patients and Tolerant Individuals,” Journal of Investigative Dermatology, Vol. 130, No. 1, 2010, pp. 161-174. doi:10.1038/jid.2009.187

[14]   L. MacEachern and D. L. Laskin, “Increased Production of Tumor Necrosis Factor-Alpha by Bone Marrow Leukocytes Following Benzene Treatment of Mice,” Toxicology and Applied Pharmacology, Vol. 113, No. 2, 1992, pp. 260-266. doi:10.1016/0041-008X(92)90123-A

[15]   J. Y. Lee, J. Y. Kim, Y. G. Lee, W. C. Shin, T. Chun, M. H. Rhee and J. Y. Cho, “Hydroquinone, a Reactive Metabolite of Benzene, Reduces Macrophage-Mediated Immune Responses,” Molecules and Cells, Vol. 23, No. 2, 2007, pp. 198-206.

[16]   S. C. Chen, C. H. Chen, Y. L. Tioh, P. Y. Zhong, Y. S. Lin and S. M. Chye, “Para-Phenylenediamine Induced DNA Damage and Apoptosis through Oxidative Stress and Enhanced Caspase-8 and -9 Activities in Mardin– Darby Canine Kidney Cells,” Toxicology in Vitro, Vol. 24, No. 4, 2010, pp. 1197-1202. doi:10.1016/j.tiv.2010.02.011

[17]   J. Richter and I. Pfeifer, “Influences of the Environmental Pollution on the Immune System: Some Recent Views,” Central European Journal of Public Health, Vol. 1, No. 1, 1993, pp. 38-40.

 
 
Top